Cancer Home > Nerve and Muscle Problems During Chemotherapy
Among the possible side effects of chemotherapy are nerve problems and muscle problems. Symptoms of nerve and muscle problems can include numbness in the hands and/or feet, pain when walking, and difficulty picking up objects and buttoning clothing. If you are experiencing nerve and muscle problems during chemotherapy, talk with your healthcare provider. In most cases, the symptoms will get better. However, it can take up to a year to notice improvement in these symptoms.
An Overview of Nerve and Muscle Problems During ChemotherapySometimes chemotherapy drugs can cause problems with your body's nerves. One example of a condition affecting the nervous system is peripheral neuropathy. Someone with this condition feels tingling, burning, weakness, numbness, or pain in the hands and/or feet. Some drugs can also affect the muscles, making them weak, tired, or sore.
Sometimes, these nerve and muscle side effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may be serious and will require medical attention. Be sure to report any nerve or muscle symptoms to your healthcare provider. Most of the time, these symptoms will get better; however, it may take up to a year after your cancer treatment ends.
- Weakness or numbness in the hands and/or feet
- Pain when walking
- Weak, sore, tired, or achy muscles
- Loss of balance
- Difficulty picking up objects and buttoning clothing
- Shaking or trembling
- Walking problems
- Jaw pain
- Hearing loss
- Abdominal pain (or stomach pain)